Q. I have been on thyroid hormone replacement for more than 20 years. Now I have been diagnosed with osteoporosis.

My doctor prescribed Fosamax and then Actonel. I have heard that such drugs can cause jaw bone deterioration. This happened to a friend of mine and I am quite concerned.

What other options are available for treating osteoporosis?

A. Too much thyroid hormone can weaken bones. Although medications like Fosamax and Actonel are popular treatments for osteoporosis, they have been linked to osteonecrosis of the jaw. Jaw bone death does not seem to be common, but it is a frightening side effect and extremely difficult to treat. It appears to be triggered by dental extractions or other invasive procedures. People with known dental problems should have them taken care of before starting such medication.

There are a number of other medicines that can strengthen the bones. Ask your doctor to discuss Menostar, Evista, Miacalcin and Forteo as possible alternatives. Each of these works differently from Fosamax and all are used to treat osteoporosis.

There is lots more information about treatments for osteoporosis and hypothyroidism in our new book, Best Choices From The People’s Pharmacy. You can find it in your library, local bookstore or online (www.peoplespharmacy.com).

People with low bone density should be sure to get adequate vitamin D along with calcium and magnesium. That would be at least 1,000 IU vitamin D a day.

Join Over 60,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Rebecca B
    Reply

    Recently I was sent to an endocrenologist after being treated for thyroid problems for years, and now have noticeable reduction in bone density over the last couple of years. I’ve had leg pain on occasion since a colon bypass a couple of years ago. The only thing the doctor said “may” be causing this is Vitamin D deficiency but never did anything further about it. Also, I could not digest the Actonel pills for osteo treatment due to my small stomach.
    Upon the first vist to the endocrinologist, he discussed my severe level of Vitamin D! I will now take a prescription Vitamin D to get this back on track… THEN continue to see what the osteo situation is. He is also checking kidney and organ functions as well since this can contribute to bone deterioration.
    So, bottom line, what you are saying in your July 25, 2007 article is exactly on track. I’m so pleased I’ve discovered you FINALLY. :)

  2. C.Chamier
    Reply

    I have been taking FOSAMAX for years now, and approx. two years ago, I had a tooth which supported a small bridge pontic simply die in my jaw–no pain– only symptom was loosening of the bridge. Tooth and bridge had to be removed. Replacement too expensive. Dentist very puzzled. Could this occurance be attributed to ALENDRONATE? I have noticed the day I take the prescribed dose, I suffer much bone pain in problem areas.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.